Alert archive / Virginia / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 24, NWS Wakefield, VA

June 8, 2007Caroline County, Hanover County, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Jun 8, 2007, 7:58 PM EDT for Caroline County, Hanover County, Virginia. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 8, 2007, 7:58 PM EDT (23:58 UTC)
Expired
Jun 8, 2007, 8:45 PM EDT
In force
47 min
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text

Counties Caroline County, VA, Hanover County, VA

The radar

The Norfolk radar (KAKQ), 107 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 12.0 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2007-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 709 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2007-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
709 J/kg
Mixed-layer CIN
-176 J/kg
Mixed-layer LCL
1315 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 7:38 PM EDT, 20 minutes earlier.

Area forecast discussion, Jun 8, 7:38 PM EDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
738 PM EDT FRI JUN 8 2007

.SYNOPSIS...
A COLD FRONT MOVES ACROSS THE MOUNTAINS EARLY TONIGHT...THEN
PUSHES TO THE COAST EARLY SATURDAY MORNING. THE FRONT SETTLES
SOUTH OF THE AREA SATURDAY AFTERNOON. HIGH PRESSURE WILL BUILD
OVER THE MID ATLANTIC STATES FOR FOR SUNDAY THROUGH THE MIDDLE OF
NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
HAVE DECIDED TO INCLUDE ISOLATED SHWRS/THUNDER ACROSS WRN COUNTIES
OF FORECAST AREA FOR LATE THIS AFTN/EARLY EVENING...INCLUDING THE
WRN PTN OF THE MD ERN SHORE. MOST OF SHOWER ACTIVITY OVR WRN VA
WILL DIMINISH AS IT REACHES OUR FA...HOWEVER CANNOT RULE OUT A FEW
CELLS ENTERING THE AREA.

AMS HAS REACHED CNVTV TEMP (LWR/MID 90S) - THUS RCRD HIGHS ARE
SAFE FOR ANOTHER YR) - AND THE CU HAS STARTED TO DVLP. WATCHING
ISLTD CNVTN ACRS FAR WRN VA ATTM...AND DECIDED TO GO BACK TO SLGT
CHC POPS STARTING 22-23Z/8 THIS EVE ACRS XTRM WRN CTYS. WL RMN HOT
THROUGH THE EVE (COOLER AT THE BCHS...ESP ON THE ERN SHR)...HEAT
INDICES AVGG 96-101 DEGS F UNTIL 22Z/8...B4 BEGINNING TO DROP OFF.
SKY RMNG GENLY CLR/PCLDY THROUGH THE EVE HRS AS MID LVL CAP
STRUGGLES TO RMN JUST STRNG ENUF. THE WDSPRD CNVTN THAT HAS DVLPD
W/ CDFNT APPROACHING THE MTNS SO FAR THIS AFTN. LOSS OF HTG AND
VRY MARGINAL LLVL CONVERGENCE SHOULD LEAD TO WKNG TREND (TO T)
OVRNGT AS CDFNT MVS OVR THE MTNS AND ONTO THE PDMNT/CSTL PLN. WL
KP 30% POP FOR ALL AREAS FM AFT MDNGT...W/ XCPTN TO SLGT CHC XTRM
SE VA/NE NC. TEMPS RMNG UP OVRNGT...W/ MOST LOWS BTWN 69 AND 73
DEGS F.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY/...
CDFNT PUSHES INTO SE VA/NE NC THROUGH THE MRNG HRS...THEN CONTS TO
SETTLE S IN THE AFTN/EVE. ENUF (COMBO) HTG/INSTABILITY W/ FNTL
ACTING AS PTNTL FOCUS FOR CONTG SLGT/LO CHC POPS INVOF SE VA/NE NC
INTO THE AFTN HRS. WL CONT W/ LMTG CHC POPS FOR OTR AREAS OF FA TO
THE MRNG HRS. XPCTG NNW LLVL FLO TO LEAD TO GRDL LWRG OF SFC DWPTS
THRUT THE MIDDAY/AFTN HRS...SETTING UP VRY COMFY CONDS FOR THE 2ND
HALF OF THE WKND.

HIGH TEMPS SAT IN THE LWR/MID 80S NR THE CST DUE TO COMBINED NNE WNDS
OFF COOLER WNDS. ELSW...AS DRYING AMS SLOLY ARRIVES...ENUF
SUNSHINE FOR RDGS TO TOP OUT FM THE MID 80S TO NR 90. LO TEMPS SAT
NGT BACK DN INTO THE UPR 50S/LWR 60S MOST PLCS...THEN HIGHS RNGG FM
THE UPR 70S (BCHS) TO MID 80S (WELL INLAND) ON SUN.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
MADE ONLY MINOR ADJSTMNTS TO THE XTND PDS...AS SFC HI PRES RMNS OVR
THE AREA...AND A TROUGH ALOFT STAYS IN THE WRN ATLC. MAX TEMPS
WILL RANGE FM THE UPR 70S TO THE MID 80S.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
RADAR ACTIVITY PICKING UP BUT STILL TO THE NORTH OF THE TAF SITES.
TSTM ACTIVITY ASSOCIATED WITH THE FRONT APPEARS TO BE SHOWING
BREAKS IN THE LINE OF ACTIVITY AS IT APPROACHES. HAVE MENTIONED
CB AND SHWRS BEGINNING IN RIC/SBY FIRST AND THEN AFFECTING
REMAINING SITES LATER IN THE OVERNIGHT HOURS (6-7Z). HAVE KEPT
ALL SITES IFR BUT SHORT TERM MVFR/IFR POSSIBLE EARLY AM IF STORMS
HOLD TOGETHER.

&&

.MARINE...
RELATIVELY BENIGN COND ACROSS THE WATERS TO BEGIN THE PERIOD.
HOWEVER...THAT WL BE CHANGING TNGT AND INTO THE FIRST HALF OF THE
WEEKEND AS COLD FRONT BEGINS TO PUSH INTO THE RGN LATE TDA/TNGT.
WNDS HAVE BEEN SLOWLY BACKING AS EXPECTED AHEAD OF THE FRONT...WITH
MAIN FROPA STILL ON TRACK FOR ERY SAT...TURNING WINDS TO THE N/NW.
LIKE PRVS SHIFTS HV INDICATED...TEMPERATURES IN THE LOW LEVELS ARE
SLOW TO RESPOND TO FROPA SATURDAY...AS THEY DO NOT DROP VERY MUCH
SAT AFTN (MODELS ARE CONSISTENT IN KEEPING H85 TEMPS ABOVE 15-16C).
THIS WILL LIKELY INHIBIT DEEP MIXING OVER THE WATERS...THEREFORE
KEEPING CONDITIONS JUST BELOW SCA CRIT. BORDERLINE SCA CRIT MAY BE
REALIZED WHEN COOLER SURGE FINALLY ARRIVES BY LATE SAT NIGHT/EARLY
SUNDAY MORNING...AS H850 TEMPS DROP TO 11 TO 13C...ALONG WITH H925
WINDS ARND 15-20 KT. FOR NOW...HV KEPT WND/WAVES TO JUST BLO SCA
CRIT WITH WNDS STILL LOOKING QUITE MARGINAL ATTM. BEHIND THE
FRONT...WNDS TURN N/NE FLOW BY SUNDAY...AND SUBSIDES TO 10-15 KTS
LATER SUNDAY INTO EARLY NEXT WEEK. LK FOR WNDS/WAVES TO REMAIN BLO
SCA CRIT INTO MIDWEEK.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...
NEAR TERM...SMF
SHORT TERM...
LONG TERM...
AVIATION...CY
MARINE...MAM
Hazardous weather outlook, Jun 8, 5:30 AM EDT, 14 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EDT FRI JUN 8 2007

NCZ012>017-030>032-102-VAZ048-049-060>098-090930-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-
530 AM EDT FRI JUN 8 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL
VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT
A SOUTHWEST FLOW AROUND HIGH PRESSURE OFF THE MID ATLANTIC COAST
WILL BRING HOT AND MORE HUMID CONDITIONS TO THE AREA TODAY. HIGH
TEMPERATURES ARE EXPECTED TO RANGE FROM THE MID TO UPPER 90S...AND
COMBINED WITH MODERATE HUMIDITY...WILL RESULT IN HEAT INDICES OF
AROUND 100 DEGREES THIS AFTERNOON.

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS EVENING AND
OVERNIGHT...AS THE VERY WARM AND HUMID AIRMASS CLASHES WITH A
SURFACE TROUGH OF LOW PRESSURE. A FEW OF THESE THUNDERSTORMS MAY
PRODUCE STRONG WIND GUSTS AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND OVERNIGHT.

ANZ630>633-650-652-654-656-658-090930-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-
530 AM EDT FRI JUN 8 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS
AND CURRITUCK SOUND.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ021>025-VAZ099-100-090930-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
ACCOMACK-NORTHAMPTON VA-
530 AM EDT FRI JUN 8 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND AND THE EASTERN SHORE OF VIRGINIA.

.DAY ONE...TODAY AND TONIGHT
A SOUTHWEST FLOW AROUND HIGH PRESSURE OFF THE MID ATLANTIC COAST
WILL BRING HOT AND MORE HUMID CONDITIONS TO THE AREA TODAY. HIGH
TEMPERATURES ARE EXPECTED TO RANGE FROM THE UPPER 80S TO MID 90S
AND COMBINED WITH MODERATE HUMIDITY...WILL RESULT IN HEAT INDICES
OF 95 TO 100 DEGREES THIS AFTERNOON.

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS EVENING AND
OVERNIGHT...AS THE VERY WARM AND HUMID AIRMASS CLASHES WITH A
SURFACE TROUGH OF LOW PRESSURE. A FEW OF THESE THUNDERSTORMS MAY
PRODUCE STRONG WIND GUSTS AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND OVERNIGHT.

GINGRICH

In the hours before

Special weather statement, Jun 8, 6:27 PM EDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
627 PM EDT FRI JUN 8 2007

VAZ049-063-064-082330-
CAROLINE VA-HANOVER VA-LOUISA VA-
627 PM EDT FRI JUN 8 2007

...STRONG THUNDERSTORMS MOVING INTO LOUISA...HANOVER AND CAROLINE
COUNTIES...

AT 627 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 16 MILES NORTHWEST OF MILFORD...MOVING EAST AT
20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR VILLBOROAND...WOODFORD
AT 700 PM EDT...RAPPAHANNOCK ACADEMY AT 715 PM EDT...FORT A.P. HILL
AT 725 PM EDT.

WIND GUSTS TO 45 MPH...SMALL HAIL...BRIEF HEAVY RAINFALL AND
FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE
STORMS.

SMF
Special weather statement, Jun 8, 7:27 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
727 PM EDT FRI JUN 8 2007

VAZ064-090030-
CAROLINE VA-
727 PM EDT FRI JUN 8 2007

...STRONG THUNDERSTORM MOVING INTO CAROLINE COUNTY...

AT 727 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES NORTHWEST OF MILFORD...MOVING SOUTHEAST
AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR CEDON...AND...NANCY
WRIGHTS CORNER AT 745 PM EDT...LADYSMITH AT 755 PM EDT...MILFORD...
AND...BOWLING GREEN AT 815 PM EDT...PENOLA AT 825 PM EDT.

WIND GUSTS TO 45 MPH...SMALL HAIL AND DANGEROUS LIGHTNING ARE
EXPECTED WITH THESE STORMS.

IN ADDITION LOCALLY HEAVY RAINFALL RATES OF UP TO TWO INCHES PER
HOUR COULD CAUSE PONDING OF WATER ON ROADWAYS...AND POSSIBLE
LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS.

05
Special weather statement, Jun 8, 7:52 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
752 PM EDT FRI JUN 8 2007

VAZ049-063-064-090045-
CAROLINE VA-HANOVER VA-LOUISA VA-
752 PM EDT FRI JUN 8 2007

...STRONG SLOW MOVING THUNDERSTORMS MOVING INTO LOUISA...HANOVER AND
CAROLINE COUNTIES...

AT 752 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 17 MILES NORTHEAST OF MINERAL...MOVING EAST AT 20
MPH. THE STRONG THUNDERSTORMS WILL BE NEAR NANCY WRIGHTS CORNER AT
815 PM EDT...GUINEA AT 825 PM EDT...WOODFORD...AND...CORBIN AT 830 PM
EDT...VILLBORO AT 835 PM EDT...RAPPAHANNOCK ACADEMY AT 845 PM EDT.

IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

WIND GUSTS TO 45 MPH...SMALL HAIL AND FREQUENT CLOUD TO
GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS.

RAINFALL RATES OF UP TO 2 INCHES PER HOUR WILL CAUSE PONDING
OF WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING
AND FLOOD PRONE AREAS.

SMF

Nearby

Severe Thunderstorm Warnings in Virginia, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.